Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 98, NWS Springfield, MO

May 20, 2018Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at May 20, 2018, 12:22 AM CDT for Cherokee County, Crawford County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2018, 12:22 AM CDT (05:22 UTC)
Expired
May 20, 2018, 1:00 AM CDT
In force
38 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cherokee County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 134 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 12:27 AM CDTHAIL 11 Nne Pittsburg, KSDIME TO QUARTER SIZE HAIL FELL IN TOWN. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:30 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1239 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1239 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.4
Supercell composite
10.1

Open this sounding in Storm Lab

The text

As transmitted.

518 
WUUS53 KSGF 200522
SVRSGF
KSC021-037-200600-
/O.NEW.KSGF.SV.W.0098.180520T0522Z-180520T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1222 AM CDT SUN MAY 20 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Cherokee County in southeastern Kansas...
  Crawford County in southeastern Kansas...

* Until 100 AM CDT

* At 1222 AM CDT, a severe thunderstorm was located near Parsons,
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Pittsburg...                      Frontenac...
  Columbus...                       Girard...
  Arma...                           Cherokee...
  Weir...                           Sherman...
  Mulberry...                       Scammon...
  Chicopee...                       Mccune...
  Franklin...                       Arcadia...
  West Mineral...                   Roseland...
  Beulah...                         Croweburg...
  Yale...                           Carona...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3758 9509 3762 9502 3767 9471 3767 9462
      3712 9462 3708 9507
TIME...MOT...LOC 0522Z 247DEG 43KT 3734 9519 

HAIL...1.00IN
WIND...60MPH
 
$$

Lindenberg
1 follow-up statement
644 
WWUS53 KSGF 200546
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1246 AM CDT SUN MAY 20 2018

KSC021-037-200600-
/O.CON.KSGF.SV.W.0098.000000T0000Z-180520T0600Z/
Cherokee KS-Crawford KS-
1246 AM CDT SUN MAY 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHERN CHEROKEE AND CRAWFORD COUNTIES...

At 1246 AM CDT, a severe thunderstorm was located 7 miles northeast
of Mccune, or 7 miles southwest of Girard, moving northeast at 45
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Pittsburg...                      Frontenac...
Girard...                         Arma...
Cherokee...                       Weir...
Sherman...                        Mulberry...
Scammon...                        Chicopee...
Mccune...                         Franklin...
Arcadia...                        West Mineral...
Roseland...                       Beulah...
Croweburg...                      Yale...
Carona...                         Farlington...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3758 9508 3762 9501 3767 9470 3767 9462
      3726 9462 3714 9506
TIME...MOT...LOC 0546Z 244DEG 41KT 3743 9493 

HAIL...1.00IN
WIND...60MPH
 
$$

Lindenberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 12:06 AM CDT, 16 minutes earlier.

Area forecast discussion, May 20, 12:06 AM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1206 AM CDT Sun May 20 2018

...06Z AVIATION UPDATE...

.SHORT TERM...(This evening through Sunday)
Issued at 227 PM CDT Sat May 19 2018

Strong to severe convection continues in the eastern CWA
primarily along and north of a surface warm front and ahead of a
subtle H5 wave currently moving through the area. Meanwhile...boundary
interactions with the surface front is setting off another round
of convection over north central Oklahoma.

As the larger upper level wave moves out of eastern Colorado
toward the Upper Mississippi Valley...low pressure will develop
and move along the front. This will induce more convection along
the front that will move up and into the area during the overnight
hours. Primary threat with these storms will be wind and
hail...but an isolated tornado cannot be ruled out especially over
extreme southeast Kansas. This convection will continue into
early Sunday.

.LONG TERM...(Sunday Night through Saturday)
Issued at 227 PM CDT Sat May 19 2018

The quasi-stationary surface front meanders back and forth across
central Missouri through most of the week. This will keep slight
chance to chance PoPs in the forecast. In the upper levels..a
trough is situated over the southwestern US with a ridge over the
Central States. As small short waves move out of the southwest
trough and up and over the ridge...rain chances over the area
will increase.

Not too much variability in day-to-day temperatures with highs
generally in the low to mid 80s and lows in the low to mid
60s...or about 5-10 degrees above normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1154 PM CDT Sat May 19 2018

Will monitor showers and thunderstorms that develop in Kansas and
Oklahoma tonight. They will attempt to move in from the west
overnight. Currently have VCTS at the sites. Outside of
thunderstorms, VFR conditions are expected. Winds will remain out
of the southeast. Additional showers and storms are possible
during the day Sunday however coverage is uncertain at this
juncture.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Burchfield
Hazardous weather outlook, May 19, 8:37 PM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
837 PM CDT Sat May 19 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
837 PM CDT Sat May 19 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.

DISCUSSION...

 A line of strong storms will move across the eastern Ozarks this
 evening. Additional scattered storms may develop from
 southeastern Kansas into southwestern Missouri overnight. A few
 of these storms could be strong to locally severe with winds up
 to 60 mph and hail up to the size of quarters. Localized minor
 flooding could develop where storms train over the same areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  Additional thunderstorm are possible on Sunday. A few storms
  may become severe especially across central Missouri.

Additional thunderstorm chances will occur next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

In the hours before

Local storm report, May 19, 8:05 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
805 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND DMG     1 N HALF WAY            37.63N 93.25W
05/19/2018                   POLK               MO   PUBLIC

            LARGE TREE BLOWN DOWN. ALSO HAD NICKEL SIZE
            HAIL.

&&
Special weather statement, May 19, 8:38 PM CDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Springfield MO
838 PM CDT SAT MAY 19 2018

MOZ071-083-200230-
Dent MO-Phelps MO-
838 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR DENT AND SOUTHEASTERN PHELPS
COUNTIES UNTIL 930 PM CDT...

At 838 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Newburg to 13 miles west
of Salem to near Licking. Movement was east at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Montauk State Park...             Salem...
Edgar Springs...                  Lenox...
Montauk...                        Turtle...
Jadwin...                         Howes Mill...
Darien...                         Lake Spring...
Gladden...                        Anutt...
Bangert...                        Boss...
Howes...                          Lecoma...
Stone Hill...                     Sligo...

LAT...LON 3759 9116 3759 9131 3751 9131 3750 9122
      3741 9122 3743 9175 3760 9176 3760 9188
      3781 9187 3795 9153 3779 9152 3779 9131
      3770 9130 3769 9115
TIME...MOT...LOC 0138Z 251DEG 34KT 3780 9181 3765 9179 3755 9185

Wise
Special weather statement, May 19, 8:42 PM CDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Springfield MO
842 PM CDT SAT MAY 19 2018

MOZ092-200245-
Wright MO-
842 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WRIGHT COUNTY UNTIL 945
PM CDT...

At 842 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mansfield, or 13 miles west of Mountain Grove, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mountain Grove...                 Mansfield...
Dawson...                         Norwood...

LAT...LON 3719 9261 3727 9225 3706 9225 3706 9258
TIME...MOT...LOC 0142Z 260DEG 18KT 3712 9251

Wise
Special weather statement, May 19, 9:01 PM CDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Springfield MO
901 PM CDT SAT MAY 19 2018

MOZ082-200245-
Texas MO-
901 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TEXAS COUNTY UNTIL
945 PM CDT...

At 901 PM CDT, Doppler radar was tracking a strong thunderstorm near
Houston, moving east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Houston...                        Raymondville...
Yukon...                          Hartshorn...
Prescott...

LAT...LON 3726 9199 3744 9201 3747 9175 3743 9175
      3742 9165 3742 9164 3727 9165 3726 9165
TIME...MOT...LOC 0201Z 268DEG 21KT 3737 9193

Wise
Special weather statement, May 19, 9:34 PM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Springfield MO
934 PM CDT SAT MAY 19 2018

MOZ082-083-096>098-200330-
Dent MO-Douglas MO-Howell MO-Shannon MO-Texas MO-
934 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SHANNON...NORTHEASTERN DOUGLAS...
SOUTHEASTERN DENT...NORTHERN HOWELL AND SOUTHEASTERN TEXAS COUNTIES
UNTIL 1030 PM CDT...

At 933 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Raymondville to 8 miles
north of Summersville to 12 miles south of Norwood. Movement was east
at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Current River State Park...       Montauk State Park...
Mountain View...                  Willow Springs...
Cabool...                         Birch Tree...
Eminence...                       Summersville...
Bunker...                         Montier...
Montauk...                        Teresita...
Midridge...                       Eunice...
Yukon...                          Vanzant...
Clear Springs...                  Round Spring...
Akers...                          Pine Crest...

LAT...LON 3689 9166 3689 9249 3730 9184 3747 9172
      3750 9121 3742 9121 3741 9117 3732 9118
      3731 9116 3726 9116 3725 9113 3724 9112
TIME...MOT...LOC 0233Z 262DEG 25KT 3742 9165 3730 9166 3693 9237

Wise
Special weather statement, May 19, 10:42 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Springfield MO
1042 PM CDT SAT MAY 19 2018

MOZ082-098-200430-
Shannon MO-Texas MO-
1042 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHANNON AND SOUTHEASTERN
TEXAS COUNTIES UNTIL 1130 PM CDT...

At 1041 PM CDT, Doppler radar was tracking a strong thunderstorm
near Summersville, or 9 miles north of Mountain View, moving east at
20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Winona...                         Birch Tree...
Eminence...                       Summersville...
Alley Spring...                   West Eminence...
Arroll...                         Pine Crest...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3697 9123 3702 9166 3705 9166 3705 9183
      3721 9183 3731 9117
TIME...MOT...LOC 0341Z 269DEG 23KT 3712 9175

Foster

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 12:54 AM CDTSevere Thunderstorm WarningSGFCherokee, Crawford51 min
May 20, 4:29 AM CDTSpecial Weather StatementSGFCrawford46 min
May 20, 5:16 AM CDTSevere Thunderstorm WarningSGFCherokee59 min
May 20, 10:33 AM CDTAreal Flood WarningSGFBourbon, Cherokee, Crawford24 hr
May 20, 3:12 PM CDTSevere Thunderstorm WarningSGFCherokee34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.